PDA

View Full Version : Dhea



karenboss
12-08-2009, 11:54 AM
Does anyone have any personal experience with this OTC drug?

http://www.lupus.org/webmodules/articles//anmviewer.asp?a=96&z=16

adsimcik
12-08-2009, 12:36 PM
DHEA is a precursor hormone to estrogen and testosterone. There have been studies that show that DHEA is better than a placebo at reducing symptoms of lupus (in women, at least). However, nobody really knows what exactly DHEA does in the body, but the Wikipedia article is fairly in-depth (http://en.wikipedia.org/wiki/Dehydroepiandrosterone). You can do a Google search for DHEA and lupus and find a ton of information. I can't say I've had a whole lot of success using DHEA, but then, it's not really tested for us guys (but, since there's anecdotal evidence that higher testosterone levels in guys keep lupus symptoms at bay until levels start to drop (in one's late teens and early twenties), I'm hoping it'll boost testosterone a little and give me some relief), and I haven't tried it enough to make a proper evaluation. It can't really hurt anything, so give it a try.

karenboss
12-11-2009, 08:26 AM
I don't know if it can hurt or not. I know it is otc, it sounds like a steriod to me.

I also heard that the potency can vary a good deal from one brand to the next - so if anyone has success what brand have you been on?

Tempeth
12-12-2009, 02:21 AM
In my research I had been interested in seeing what part hormones were playing in my lupus activity so I had my hormone levels tested and found out my testosterone and DHEA levels were both extremely low.


I read that the wild yam products were gimmicks and as mentioned above quality can run the gamut between OTC brands so my doctor wrote a prescription for it and I had it compounded at Pharmaca (in California).

I've been taking 50mg every other day for about a month now. The first week I took 50mg every day and the first thing I noticed right away (besides the huge increase in my levels) was an increase in libido (which previous to this was practically nonexistent). As far as symptoms... I am feel better in general, but not sure if I can connect that to the DHEA or if I am just in an upswing with my lupus on the whole.

I am interested in hearing from other people on this matter, though, because I very interested in the hormone connection and lupus.

magistramarla
12-12-2009, 08:28 PM
Hey Karen,
I was at Pharmacia today, and the pharmacist printed out several pages of info about DHEA for me. I'm going to read it, and I'll get DH to do some research after he finishes his exams. He has degrees in Biology and Chemistry, so I always have him to check things out before I take them. I'll report back later in the week.
Tempeth,
I'm sure that he'll approve of the idea of it increasing libido!
Marla

Tempeth
12-13-2009, 09:35 PM
I just moved from Seaside in November, magistramarla! Well, mostly I was hunting for something that would help control my lupus symptoms and allow me to lower my more harmful drugs (steroids). I just had to comment on the libido thing because it was the most salient change. I have read on here, though, other people struggling with libido issues so maybe this might be something to consider for that as well.

mountaindreamer
12-14-2009, 07:24 AM
thanks everyone for introducing this topic. I have no experience with DHEA, so i can't contribute to the discussion. Marla, i am very interested in learning what you and DH find in your research.

karenboss
12-14-2009, 10:19 AM
oh, me too, am looking forward to Marla's dh's research - it is always reliable. I think I will ask dr about it at my next apt 1/5 as well

I jsut don't know that I understand the differnec between this an other steroids. Arn't steroids = hormones?

magistramarla
12-14-2009, 11:49 AM
OK guys,
I've read the info, and I'd be a bit reluctant to take this stuff unless the doc said that I was low on DHEA and recommended it. The paperwork said that routine measurement of liver enzymes is recommended. Since I'm already taking MTX, which requires the regular liver check-ups, I wouldn't want to stress my liver any more than I already do with an occasional alcololic drink!
There have been some reports of possible cancer risks for breast and prostrate cancer. "At only 25 mg per day, DHEA has lowered HDL cholesterol while increasing insulin-like growth factor (IGF)." This looked like a good thing, but the next sentence said "Decreasing HDL could increase the risk of heart disease. Increasing IGF might increase the risk of breast cancer"
There were also a lot of "common" side effects listed - acne, increased facial hair, increased perspiration, breast tenderness, weight gain, mood alteration, headache, oily skin and menstrual irregularities. I know I don't need any of those!
My feeling on this is that you should do what Tempeth did - get your DHEA level checked, and only take it under your rheumy's supervision if the level is low.
I'll have Super Student look at it when his exams are over, and I'll let you know what he says.
Hugs,
Marla

magistramarla
12-14-2009, 11:57 AM
I just moved from Seaside in November, magistramarla! Well, mostly I was hunting for something that would help control my lupus symptoms and allow me to lower my more harmful drugs (steroids). I just had to comment on the libido thing because it was the most salient change. I have read on here, though, other people struggling with libido issues so maybe this might be something to consider for that as well.

Hey Tempeth,
Were you here for one of the military schools, as we are? We moved here from Texas, so it is quite a change for us.
My comment on your libido observation was a bit tongue-in-cheek. Luckily, that is not my problem at all! As we like to tell people, there's a reason we have five kids! LOL
I take MTX, since I can't take steroids at all. It looks like DHEA would not be a good idea for me at all.
Marla

Tempeth
12-14-2009, 07:42 PM
Yes, my husband is in the Air Force so that is why we were there, but a lovely area, we loved all the fog :)

I read the same side effects as well, but since those things tend to be associated with long term use, I figured it would be okay to see if it had any effect at all on a temporary basis. I don't profess to be an expert just offering my experience.

As far as DHEA being a steroid, yes, that is true. It is a sex steroid which is different from the prednisone I take now which is a synthetic corticosteroid.

Tempeth
12-14-2009, 07:44 PM
Yes, my husband is in the Air Force so that is why we were there, but a lovely area, we loved all the fog :)

Wow, didn't realize the forum would animate my smile face like that, haha. Can't say we were that enthusiastic about the fog...

mountaindreamer
12-14-2009, 09:01 PM
hi marla,

thank you so very much for your report. I once considered DHEA for treatment of interstitial cystitis. It would have been injected into my bladder to help rebuild the wall. I was told that it was very stinky, and my dr. was glad when i decided not to choose that treatment option. Also, if i am not mistaken, this is often used in the treatment of horses.